Massachusetts, 2008Flood in Massachusetts, August 8, 2008
August 8, 2008 · NWS BOX · 1 event in 1 county or zone
An upper level trough moved across Southern New England pulling a cold front with it. The cold front provided enough lift for showers and thunderstorms to develop while cold upper level temperatures provided enough instability and a good environment for large hail to form.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough moved across Southern New England pulling a cold front with it. The cold front provided enough lift for showers and thunderstorms to develop while cold upper level temperatures provided enough instability and a good environment for large hail to form. The atmosphere was very moist ahead of the cold front which contributed to very heavy rain that resulted in flooding in some locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 8, 5:52 PM EST, 50 minutes earlier.
Area forecast discussion, Aug 8, 5:52 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
652 PM EDT FRI AUG 8 2008
.SYNOPSIS...
ANOMALOUS UPPER LEVEL TROUGH WILL REMAIN OVER NEW ENGLAND FOR MUCH
OF THE NEXT WEEK. THIS WILL BRING SLIGHTLY BELOW NORMAL
TEMPERATURES AND BOUTS OF SHOWER AND THUNDERSTORM ACTIVITY AT TIMES.
A THREAT FOR A PERIOD OF HEAVIER RAIN MAY DEVELOP SOMETIME LATER
SUNDAY INTO MONDAY.
&&
.NEAR TERM /UNTIL 10 PM THIS EVENING/...
THE LAST OF THE MAIN AXIS OF SHOWERS AND THUNDERSTORMS WAS MOVING
THROUGH EASTERN MA AND RHODE ISLAND. THESE STORMS WERE PRODUCING
HEAVY RAINFALL THAT WAS RESULTING IN SOME URBAN STREET FLOODING. AS
FOR THE SEVERE WEATHER THREAT...FEEL ITS PRETTY MUCH OVER ACROSS THE
REGION AS PEAK HEATING. THERE ARE ADDITIONAL SCATTERED SHOWERS THAT
WILL TRY TO MOVE INTO OUR WESTERN ZONES OVER THE NEXT FEW
HOURS...BUT CAN NOT SEE MUCH MORE THAN THAT AS INSTABILITY IS VERY
MARGINAL.
OTHERWISE...ALL THE ACTIVITY SHOULD DIMINISH CLOSE TO OR SHORTLY
AFTER MIDNIGHT. THEN WE WILL HAVE TO WATCH FOR SOME PATCHY DENSE
GROUND FOG WHERE ANY CLEARING OCCURS. THE CONCERN FOR THIS WILL ON
AREAS THAT RECEIVED A FAIR AMOUNT OF RAIN THIS AFTERNOON AND
EVENING. LOWS SHOULD MAINLY BE IN THE UPPER 50S AND LOWER 60S.
&&
.SHORT TERM /10 PM THIS EVENING THROUGH SATURDAY NIGHT/...
WEAK COOL FRONT MOVES OFFSHORE LATER TONIGHT WITH GENERAL DRYING
TREND AND ANY SHOWERS/TSTMS SHOULD BE NORTH OF REGION BY MIDNIGHT
WITH DRY OVERNIGHT PERIOD.
SAT...LOOKS LIKE A NICE DAY WITH MUCH LESS COVERAGE OF
SHOWERS/TSTMS. DIGGING UPPER LOW THROUGH NORTHERN GT LAKES WILL
RESULT IN RISING HEIGHTS AND 500 MB TEMPS WARM SLIGHTLY LEADING TO
WEAK INSTABILITY AND MARGINAL MID LEVEL LAPSE RATES. WE HAVE JUST
SLIGHT CHC POPS IN THE GRIDS NORTH OF THE MASS PIKE REGION DURING
THE AFTERNOON...BUT OVERALL LOOKING MOSTLY DRY ACROSS SNE. 850 MB
TEMPS +11 TO +12 SUPPORT MAXES IN UPPER 70S TO LOWER 80S...BUT LIGHT
FLOW WILL PROMOTE LOCAL SEABREEZES IN AFTERNOON.
SAT NIGHT...UPPER LOW FCST TO AMPLIFY AS IT MOVES THROUGH EASTERN
LAKES WITH ANY CONVECTION CONFINED TO THE WEST OF SNE THROUGH 12Z
SUN CLOSER TO UPPER VORTEX. NO POPS IN FCST FOR SAT NIGHT.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
SUNDAY AND SUNDAY NIGHT...
AN ANOMALOUS CLOSED UPPER LEVEL LOW OVER THE GREAT LAKES WILL EJECT
SHORTWAVE ENERGY INTO SOUTHERN NEW ENGLAND. WHILE THE MORNING
SHOULD BE DRY...SHOWERS AND THUNDERSTORMS WILL DEVELOP DURING THE
AFTERNOON ACROSS THE INTERIOR AND MAKE THEIR WAY TOWARDS THE COASTAL
PLAIN TOWARD EVENING OR AT NIGHT. FEEL AREAL COVERAGE SHOULD BE
FAIRLY EXTENSIVE SO WILL DEPICT AN AREA OF LIKELY POPS WORKING THEIR
WAY FROM WEST TO EAST. 500 MB TEMPERATURES OF AROUND -15C WILL ONCE
AGAIN CREATE STEEP MID LEVEL LAPSE RATES. IN ADDITION...0 TO 6 KM
SHEAR VALUES ARE EXPECTED TO INCREASE TO BETWEEN 30 AND 40 KNOTS
WHICH IS FAIRLY IMPRESSIVE. LOW LEVEL MOISTURE THOUGH IS SOMEWHAT
MARGINAL AND IS THE ONE LIMITING FACTOR. IF WE ARE ABLE TO GET
SUFFICIENT MOISTURE BACK...SCATTERED SEVERE THUNDERSTORMS ARE LIKELY
SO THIS WILL HAVE TO BE WATCHED CLOSELY. THE BEST CHANCE MAY BE IN
THE MID TO LATE AFTERNOON AND EVEN INTO THE NIGHT WITH THE COLD
TEMPERATURES ALOFT. IN ADDITION...THERE IS ALSO SOME CONCERN FOR
LOCALLY HEAVY RAINFALL LEADING TO MORE URBAN STREET FLOODING.
HIGHS ON SUNDAY SHOULD BE MAINLY IN THE UPPER 70S WITH A FEW
LOCATIONS ACROSS SOUTHEAST MA/RHODE ISLAND REACHING INTO THE LOWER
80S. LOWS SUNDAY NIGHT SHOULD MAINLY BE IN THE UPPER 50S TO LOWER
60S.
MONDAY...
12Z GFS MODEL APPEARS TOO FAST IN LIFTING OUT THE UPPER LEVEL LOW
COMPARED TO THE OTHER MODELS AND THE GFS ENSEMBLES.
THEREFORE...WILL CONTINUE WITH HIGH CHANCE POPS FOR ADDITIONAL
SCATTERED SHOWERS AND THUNDERSTORMS. LATER SHIFTS MAY HAVE TO
UPGRADE TO LIKELY POPS IF ENSEMBLES ARE ON THE RIGHT TRACK.
AGAIN...WE HAVE SOME CONCERN FOR THE POTENTIAL OF HEAVY RAIN AND
MORE URBAN STREET FLOODING. HIGHS SHOULD MAINLY BE IN THE UPPER
70S.
TUESDAY...
AT THIS POINT IT LOOKS LIKE MAINLY A DRY DAY AS WE MIX OUT OUR LOW
LEVEL MOISTURE ON WESTERLY FLOW. HOWEVER...ITS STILL COLD ALOFT SO
CAN NOT RULE OUT A FEW ISOLATED AFTERNOON OR EVENING SHOWERS.
THEREFORE...WILL GO WITH JUST A 20 POP IN THE FORECAST TO COVER THIS
POTENTIAL. HIGHS SHOULD MAINLY BE IN THE LOWER 80S UNDER PARTLY
SUNNY SKIES.
WEDNESDAY THROUGH FRIDAY...
A LOW CONFIDENCE FORECAST THIS FAR INTO THE FUTURE.
HOWEVER...MODELS AGREE ON ANOTHER ROUND OR TWO OF SHOWERS AND
THUNDERSTORMS ALONG A COLD FRONT. TIMING IS REALLY TRICKY THIS FAR
IN ADVANCE...BUT BEST OPPORTUNITY AT THIS TIME APPEARS TO BE THE
SECOND HALF OF WEDNESDAY INTO THURSDAY. FOR NOW WE WILL GO WITH
MAINLY A DRY FORECAST BY FRIDAY...BUT THINGS CAN CHANGE THIS FAR OUT.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
AREAS OF MVFR IN SCT SHOWERS/TSTMS THROUGH EARLY EVENING...THEN MVFR
OR IFR CIGS POSSIBLY DEVELOPING MHT/BDL/BAF/ORH/BOS LATE TONIGHT.
SAT...LOCAL MVFR/IFR CIGS EARLY MORNING INTERIOR
LOCATION...OTHERWISE VFR. SLIGHT CHC OF A SHOWER MAINLY NORTH OF
BAF-ORH-BOS IN THE AFTN.
OUTLOOK...SUNDAY THROUGH WEDNESDAY...
SUNDAY AND MONDAY...
TIMES OF MVFR/IFR CONDITIONS IN SHOWERS AND THUNDERSTORMS SUNDAY
AFTERNOON INTO MONDAY. PATCHY FOG AND LOW CLOUDS ARE ALSO EXPECTED
AT TIMES.
TUESDAY AND WEDNESDAY...
MAINLY VFR BUT A FEW HOURS OF PATCHY GROUND FOG ARE POSSIBLE EARLY
IN THE MORNING. CONDITIONS MAY DETERIORATE TO MVFR/IFR LATER ON
WEDNESDAY WITH THE NEXT POSSIBLE ROUND OF SHOWERS/THUNDERSTORMS.
&&
.MARINE...
THROUGH SAT NIGHT...WINDS AND SEAS BELOW SCA THRESHOLD.
OUTLOOK...SUNDAY THROUGH WEDNESDAY...
SEAS AND WINDS SHOULD GENERALLY REMAIN BELOW SCA THRESHOLDS.
HOWEVER...THERE IS A LOW PROBABILITY OF MARGINAL 25 KNOT SOUTHWEST
WIND GUSTS AND 5 FOOT SEAS ACROSS THE SOUTHERN OUTER-WATERS ON
MONDAY OR MONDAY NIGHT.
MARINERS WILL HAVE TO BE ON THE LOOKOUT FOR SCATTERED
AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS WHICH COULD BRING
LOCALLY HIGHER WINDS AND SEAS ALONG WITH AN ATTENDANT LIGHTNING
THREAT. A PROLONGED PERIOD OF HEAVIER RAINS COULD OCCUR SUNDAY NIGHT
INTO MONDAY.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.
&&
SYNOPSIS...FRANK
NEAR TERM...FRANK
SHORT TERM...KJC
LONG TERM...FRANK
AVIATION...RLG/FRANK
MARINE...KJC/FRANK
Hazardous weather outlook, Aug 8, 3:21 PM EST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
421 PM EDT FRI AUG 8 2008
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-092030-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
421 PM EDT FRI AUG 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.
.DAY ONE...TONIGHT.
ISOLATED TO SCATTERED SEVERE THUNDERSTORMS WILL CONTINUE INTO THE
EVENING. THE MAIN THREAT WILL BE LARGE HAIL BUT A SECONDARY CONCERN
WILL BE DAMAGING STRAIGHT LINE WIND GUSTS. IN
ADDITION...THE THUNDERSTORMS WILL CONTAIN DANGEROUS CLOUD TO GROUND
LIGHTNING ALONG WITH VERY HEAVY RAINFALL. SLOW MOVING THUNDERSTORMS
WILL ALSO RESULT IN AREAS OF URBAN AND POOR DRAINAGE STREET FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SHOWERS AND THUNDERSTORMS ARE LIKELY TO DEVELOP SUNDAY AFTERNOON. A
FEW STORMS COULD BECOME STRONG TO SEVERE IF SUFFICIENT INSTABILITY
DEVELOPS. HEAVY RAINFALL MAY OCCUR AS WELL. THE ACTIVITY WILL LIKELY
LINGER SUNDAY NIGHT THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ230>237-250-254-255-092030-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
421 PM EDT FRI AUG 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TONIGHT.
SCATTERED STRONG THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS.
THE STRONGEST STORMS SHOULD FORM OVER THE LAND AND DRIFT EAST
NORTHEAST INTO THE COASTAL WATERS...PARTICULARLY BETWEEN BOSTON
HARBOR AND PLYMOUTH WITH HAIL...LIGHTNING STRIKES AND WIND GUSTS TO
35 KNOTS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THUNDERSTORMS ARE POSSIBLE LATE SUNDAY INTO MONDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 8, 4:47 PM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
547 PM EDT FRI AUG 8 2008
CTZ004-RIZ001-082245-
NORTHWEST PROVIDENCE RI-WINDHAM CT-
547 PM EDT FRI AUG 8 2008
AT 545 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL OVER POMFRET...OR ABOUT 4 MILES SOUTHWEST OF
PUTNAM...MOVING EAST AT 13 MPH.
THE THUNDERSTORM WILL BE NEAR...PUTNAM AND DANIELSON BY 600 PM EDT...
KILLINGLY AND THOMPSON BY 610 PM EDT.
FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. THESE STORMS
HAVE THE POTENTIAL TO STRENGTHEN AND PRODUCE DAMAGING WINDS OR LARGE
HAIL. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR
POSSIBLE WARNINGS.
RLG
Special weather statement, Aug 8, 4:55 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
555 PM EDT FRI AUG 8 2008
MAZ005-012>015-082300-
CENTRAL MIDDLESEX COUNTY MA-SOUTHEAST MIDDLESEX MA-SOUTHERN WORCESTER
MA-SUFFOLK MA-WESTERN NORFOLK MA-
555 PM EDT FRI AUG 8 2008
AT 550 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 2 MILES SOUTHEAST OF ASHLAND...OR ABOUT 5 MILES
SOUTH OF FRAMINGHAM...MOVING EAST AT 14 MPH.
THE THUNDERSTORM WILL BE NEAR...SHERBORN AND NATICK BY 610 PM EDT...
MEDFIELD BY 620 PM EDT...DOVER AND WELLESLEY BY 630 PM EDT...WESTWOOD
AND NORWOOD BY 640 PM EDT...DEDHAM AND NORWOOD BY 650 PM EDT...6
MILES SOUTH OF BROOKLINE BY 700 PM EDT.
FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. THESE STORMS
HAVE THE POTENTIAL TO STRENGTHEN AND PRODUCE DAMAGING WINDS OR LARGE
HAIL. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR
POSSIBLE WARNINGS.
RLG
Special weather statement, Aug 8, 5:05 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
605 PM EDT FRI AUG 8 2008
MAZ022-082230-
BARNSTABLE MA-
605 PM EDT FRI AUG 8 2008
AT 600 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 5 MILES WEST OF BARNSTABLE...MOVING EAST AT 12
MPH.
THE THUNDERSTORM WILL BE NEAR...BARNSTABLE BY 620 PM EDT.
FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. THESE STORMS
HAVE THE POTENTIAL TO STRENGTHEN AND PRODUCE DAMAGING WINDS OR LARGE
HAIL. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR
POSSIBLE WARNINGS.
RLG
Special weather statement, Aug 8, 5:31 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
631 PM EDT FRI AUG 8 2008
MAZ022-082330-
BARNSTABLE MA-
631 PM EDT FRI AUG 8 2008
AT 625 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL OVER BARNSTABLE...MOVING EAST AT 17 MPH.
THE THUNDERSTORM WILL BE NEAR...DENNIS AND YARMOUTH BY 640 PM EDT.
FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. THESE STORMS
HAVE THE POTENTIAL TO STRENGTHEN AND PRODUCE DAMAGING WINDS OR LARGE
HAIL. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR
POSSIBLE WARNINGS.
RLG
Local storm report, Aug 8, 5:37 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
637 PM EDT FRI AUG 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM HAIL SHELBURNE 42.58N 72.68W
08/08/2008 E0.75 INCH FRANKLIN MA AMATEUR RADIO
PENNY SIZE HAIL COVER RTE ON 112
0254 PM TSTM WND DMG PEABODY 42.53N 70.97W
08/08/2008 ESSEX MA AMATEUR RADIO
6 INCH LIMBS DOWN ON GLENRAY AVE
0400 PM HAIL GRANBY 41.95N 72.78W
08/08/2008 E0.75 INCH HARTFORD CT AMATEUR RADIO
0406 PM TSTM WND DMG GRANBY 41.95N 72.78W
08/08/2008 HARTFORD CT TRAINED SPOTTER
TREES AND WIRES DOWN ON RT 201 HARTFORD AVE
0408 PM LIGHTNING PEMBROKE 42.07N 70.80W
08/08/2008 PLYMOUTH MA TRAINED SPOTTER
LIGHTNING STRUCK FIRE DEPT...NO PHONES
0425 PM TSTM WND DMG WINDSOR 41.85N 72.65W
08/08/2008 HARTFORD CT AMATEUR RADIO
WIRES DOWN
0432 PM TSTM WND DMG EAST HARTFORD 41.76N 72.62W
08/08/2008 HARTFORD CT AMATEUR RADIO
TREE DOWN ON WIRES
0435 PM HAIL EAST WINDSOR 41.85N 72.60W
08/08/2008 E0.75 INCH HARTFORD CT AMATEUR RADIO
0442 PM HAIL EAST HARTFORD 41.76N 72.62W
08/08/2008 E0.75 INCH HARTFORD CT TRAINED SPOTTER
0455 PM TSTM WND DMG VERNON 41.82N 72.48W
08/08/2008 TOLLAND CT AMATEUR RADIO
TREES DOWN ON MAPLE ST AND MANY LIMBS DOWN ON LAKE ST
0455 PM HAIL VERNON 41.82N 72.48W
08/08/2008 E0.75 INCH TOLLAND CT AMATEUR RADIO
0456 PM TSTM WND DMG NORTH KINGSTOWN 41.51N 71.45W
08/08/2008 WASHINGTON RI TRAINED SPOTTER
LIMBS DOWN ON FLECTHER RD TRANSFORMER FIRE
0505 PM HAIL TOLLAND 41.98N 72.15W
08/08/2008 E0.75 INCH TOLLAND CT AMATEUR RADIO
0511 PM FLOOD VERNON 41.82N 72.48W
08/08/2008 TOLLAND CT AMATEUR RADIO
NUMEROUS CARS STUCK IN FLOOD WATERS
0515 PM HAIL TOLLAND 41.98N 72.15W
08/08/2008 E0.25 INCH TOLLAND CT TRAINED SPOTTER
0517 PM HAIL WILLINGTON 41.87N 72.27W
08/08/2008 E0.75 INCH TOLLAND CT TRAINED SPOTTER
0600 PM FLOOD THOMPSON 41.95N 71.87W
08/08/2008 WINDHAM CT TRAINED SPOTTER
RT 12 ROAD CLOSED
&&Special weather statement, Aug 8, 6:14 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
714 PM EDT FRI AUG 8 2008
MAZ005>007-014-015-082345-
CENTRAL MIDDLESEX COUNTY MA-EASTERN ESSEX MA-SOUTHEAST MIDDLESEX
MA-SUFFOLK MA-WESTERN ESSEX MA-
714 PM EDT FRI AUG 8 2008
AT 710 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL OVER MALDEN...OR ABOUT 5 MILES NORTHEAST OF
SOMERVILLE...MOVING NORTHEAST AT 14 MPH.
THE THUNDERSTORM WILL BE NEAR...SAUGUS AND REVERE BY 720 PM EDT...
LYNN AND NAHANT BY 730 PM EDT...SWAMPSCOTT AND PEABODY BY 740 PM
EDT...MARBLEHEAD AND SALEM BY 750 PM EDT.
FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.
RLG
Flood, Essex
- When
- August 8, 6:42 PM EST to 8:00 PM EST
- Where
- Essex County, Salem to 0.6 mi SE of Salem Cgas
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Amateur Radio
- Coordinates
- 42.520, -70.900
In Salem, Swampscott Road was closed due to flooding and three cars were stuck in floodwaters on Highland Avenue. Cars were stuck in floodwaters on Stettson Road in Swampscott. In Marblehead, West Shore Drive was impassable and closed from Cornell Road to Lafayette Street. In addition, a building was flooded on Salem Street and a house was flooded on Smith Street.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Maine, August 8, 2008$829,000 · 6 events
- Flooding in Maine, August 8, 2008$806,000 · 5 events
- Flash Flood in New Mexico, August 8, 2008$300,000 · 1 event
- Tornadoes in Louisiana, August 8, 2008$250,000 · EF0 · 2 events
- Flash Flooding and Hail in Colorado, August 8, 20081 injured · $26,000 · 61 kt wind · 10 events
- Flood and Hail in Connecticut, August 8, 2008$28,000 · 50 kt wind · 9 events
- Damaging Winds and Lightning Strike in Florida, August 8, 2008$22,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Idaho, August 8, 2008$22,000 · 52 kt wind · 4 events
- Flood in Rhode Island, August 8, 2008$25,000 · 1 event
- Heavy Rain in Kansas, August 8, 200813 events
- Hail and Damaging Winds in Washington, August 8, 2008$4,000 · 1 in hail · 8 events
- Flash Flooding and Debris Flow in Colorado, August 8, 2008$8,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131539.